Alert archive / Kansas / High Wind Watches in 2025

High Wind Watch 4, NWS Dodge City, KS

December 17, 202515 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Dec 17, 2025, 3:27 AM CST for 15 counties in Kansas. It took effect at Dec 18, 2025, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2025, 3:27 AM CST (09:27 UTC)
In effect from
Dec 18, 2025, 9:00 AM CST
Expired
Dec 17, 2025, 12:08 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS73 KDDC 170927
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
327 AM CST Wed Dec 17 2025

KSZ030-031-043>046-061>066-077>079-172130-
/O.NEW.KDDC.HW.A.0004.251218T1500Z-251219T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Gray-Ford-Edwards-
Including the cities of Pfeifer, Wakeeney, Syracuse, Jetmore,
Dighton, Ness City, Larned, Cimarron, Kinsley, Scott City,
Macksville, Hays, Lakin, Garden City, Dodge City, St. John, La
Crosse, Deerfield, Stafford, Scott State Lake, Hanston, Lewis,
and Montezuma
327 AM CST Wed Dec 17 2025 /227 AM MST Wed Dec 17 2025/

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...From Thursday morning through Thursday afternoon.

* IMPACTS...Areas of blowing dust are likely. Please exercise 
  caution driving past open fields as visibility could quickly fall 
  down to one half mile or less over very short distances!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

UMSCHEID
1 follow-up statement
034 
WWUS73 KDDC 171808
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1208 PM CST Wed Dec 17 2025

KSZ030-031-043>046-061>066-077>079-180615-
/O.UPG.KDDC.HW.A.0004.251218T1500Z-251219T0000Z/
/O.NEW.KDDC.HW.W.0005.251218T1500Z-251219T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Gray-Ford-Edwards-
Including the cities of Cimarron, Garden City, Larned, St. John,
Macksville, Ness City, La Crosse, Jetmore, Syracuse, Dighton,
Wakeeney, Kinsley, Scott City, Pfeifer, Stafford, Montezuma,
Lewis, Lakin, Hays, Deerfield, Dodge City, Hanston, and Scott
State Lake
1208 PM CST Wed Dec 17 2025 /1108 AM MST Wed Dec 17 2025/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST 
/5 PM MST/ THURSDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

JJOHNSON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 17, 1:08 AM CST, 2 hours 19 minutes earlier. Its key messages:

  • Southwest Kansas will remain dry through at least Christmas. There is a high probability Southwest Kansas will remain dry for the remainder of December.
  • Strong north winds Thursday, averaging 30-40 mph with gusts to near 55 mph. Areas of blowing dust are expected.
  • Above normal afternoon temperatures will continue through Christmas.
Area forecast discussion, Dec 17, 1:08 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
108 AM CST Wed Dec 17 2025

.KEY MESSAGES...

- Southwest Kansas will remain dry through at least Christmas.
  There is a high probability Southwest Kansas will remain dry
  for the remainder of December.

- Strong north winds Thursday, averaging 30-40 mph with gusts to
  near 55 mph. Areas of blowing dust are expected.

- Above normal afternoon temperatures will continue through
  Christmas.

&&

.DISCUSSION...
Issued at 200 AM CST Wed Dec 17 2025

Quiet weather continued across Kansas at midnight. With only a
few cirrus, and winds trending light and variable through
sunrise with weak surface ridging, radiational cooling will
efficently send all zones below freezing.

Winds will remain light and variable for several hours Wednesday
morning, but increase markedly after noon, as return flow
establishes in response to 997 mb leeside cyclogenesis near
Denver. Increased south wind grids to the 90%ile of the NBM,
particularly the western zones and favored US 83 corridor down
to Elkhart, where some gusts to near 40 mph are expected. With
efficient SWly downslope compression, increased afternoon
temperatures well into the 60s, with the far southwest zones
reaching at least 70. Much model guidance has been too cool as
of late, and expect this trend to continue in this unusually
warm/dry pattern, with increasingly dried out topsoils.

An intense 520 dm closed low over Alberta at 6 pm Wednesday, is
forecast to track to near Fargo 6 am Thursday, and deepen
further to near 515 dm over northern Wisconsin Thursday evening.
The associated intense cold front will race through SW KS
Wednesday night, and despite the nocturnal timing, continued to
keep winds near the 90%ile of the NBM. Intense cold/dry
advection is expected Thursday, under the southwest periphery of
the powerful Upper Midwest cyclone. Thursday afternoon 850 mb
temperatures are forecast to fall to near 0C, and it will be
noticeably cooler, struggling through the 40s. Wind magnitudes
are a concern, with model soundings showing intense NWly
unidirectional flow through the troposphere and coupled jet
structure Thursday. Modeled 850 mb winds are near 45 kts during
peak mixing, so gusts of that 55 mph caliber are expected,
especially northern zones. Current model solutions suggest a
high wind warning (sustained 40 mph/gusts 58 mph) will not be
required, but it will be close. Future shifts will need to
ascertain the degree of mixing that will be achieved in the
sunny dry environment, as 700 mb winds will be as strong as
70 kts/80 mph per GFS solutions. Kept wind grids near the
strongest guidance available, with the strongest winds expected
10 am - 2 pm.

Winds will diminish rapidly to light and variable Thursday
evening, and revert right back to SWly downslope and strong
warming Friday. Again, NBM and much of the guidance is likely
too cool. Models suggest sudden rapid warming Friday, and the
forecast is likely not warm enough, especially west. Temperature
forecasting over the weekend is expected to be a challenge,
with a shallow cold airmass arriving behind another dry cold
front. But certainly, no arctic air is expected.

Monday through Christmas, global models and their ensembles are
in agreement showing an unseasonably warm synoptic pattern not
only across SW KS but much of North America. Record or near
record warmth is expected on at least some of these days,
including Christmas, when ensemble averages show 850 mb
temperatures well over 20C. CPC 6-10 and 8-14 day outlooks
continue to call for near 90% probability of above normal
temperatures through the end of December.

A high confidence completely dry forecast will continue in this
synoptic regime. SW KS will remain dry through Christmas, with
strong probability SW KS will remain dry for the remainder of
December.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1000 PM CST Tue Dec 16 2025

Excellent flying weather will continue through 18z Wed, with
VFR/SKC and light winds. After 18z Wed, south winds will
increase at all airports, gusting 25-30 kts. After 00z Thu, a
strong low level jet is expected, with SWly winds near 50 kts
near 2k ft AGL. Included low level wind shear in all TAFs after
00z Thu. A strong but dry cold front passage is expected near
the end of this period, around 06z Thu, followed by a sharp
increase in NW winds. Intense N/NW winds are expected daylight
Thursday, with gusts of 40-45 kts.

&&

.FIRE WEATHER...
Issued at 108 AM CST Wed Dec 17 2025

Unseasonably warm temperatures will reduce minimum relative
humidity to near 15% across far southwest zones (Morton county)
Wednesday afternoon, as SW winds increase to 20-30 mph. Elevated
to near critical risk of wildfire spread is expected across
these areas Wednesday noon through 5 pm.

Thursday, an elevated risk of wildfire spread is expected across
all of SW KS. Despite strong cold advection, strong dry
advection will still lower minimum relative humidity to 15-20%
all zones. Intense NW winds are expected midday and early
afternoon Thursday, averaging 30-40 mph, with gusts of 50-55
mph. Any outdoor burning is strongly discouraged Thursday
midday/afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Dec 17, 1:15 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
115 AM CST Wed Dec 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-180715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
115 AM CST Wed Dec 17 2025 /1215 AM MST Wed Dec 17 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Wednesday.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Strong north to northwest winds are expected Thursday, with the
strongest winds expected during the midday and early afternoon.
Gusts of 50 to 55 mph are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:08 PM CSTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 20 more28 hr
Dec 17, 1:03 PM CSTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more28 hr
Dec 17, 3:48 PM CSTRed Flag WarningDDCHamilton, Morton, Stanton3 hr

Nearby

High Wind Watches in Kansas, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.